Hail, Shelby
- When
- May 11, 3:07 PM CST to 3:08 PM CST
- Where
- Shelby County, Shelbyville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.420, -88.800
A warm front lifting northward through central Illinois triggered strong to severe thunderstorms across the area during the late afternoon and evening of May 11th. Many of the storms produced hail greater than quarter-sized, with the largest stones up to the size of baseballs just north of Towanda in McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifting northward through central Illinois triggered strong to severe thunderstorms across the area during the late afternoon and evening of May 11th. Many of the storms produced hail greater than quarter-sized, with the largest stones up to the size of baseballs just north of Towanda in McLean County. In addition, a few of the cells produced high rainfall rates and localized flash-flooding. One storm in particular dropped between 2.50 and 3.50 of rain in a short amount of time, causing water to flow across roads in northwest McLean and southeast Woodford counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 11, 1:48 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 248 PM CDT Sun May 11 2014 .DISCUSSION... ISSUED 248 PM CDT Sun May 11 2014 Air mass destabilizing quickly across central and southeast Illinois early this afternoon. 18Z upper air sounding from our office showing CAPE of around 2600 J/kg with no convective inhibition, although shear values are not especially impressive. Latest SPC mesoanalysis indicates CAPE's are over 3000 J/kg south of I-72, as dew points of 70 degrees have made it as far north as Taylorville. Warm front extends from southern Nebraska along the Iowa/Missouri border, but becomes more diffuse in northern Illinois where it is more of a dew point discontinuity. Thunderstorms have been percolating most of the day across the Ohio Valley, and a persistent, small MCS is advancing across Iowa. Some development has recently started as well across northeast Missouri south of the main MCS. Has been quiet in our area the last few hours, but latest radar returns are starting to show thunderstorms developing between Taylorville and St Louis. The primary forecast concern remains with the severe weather threat over the next 24 to 36 hours. SHORT TERM...Tonight through Tuesday: Latest runs of the HRRR have been persistent with the Iowa storms affecting more of the northern third of Illinois, with more scattered strong/severe storms affecting our area through about 7 pm. Shear parameters don't really improve any in our area, so thinking that hail/wind threat will be the primary concerns here with the tornado threat closer to the warm front. After sunset, capping of the atmosphere will begin in the warm sector. Have maintained some 30-40% PoP's after midnight northwest of the Illinois River, and slight chances as far east as I-55, with dry conditions across the southeast half of the forecast area. Similar convective parameters expected on Monday, with CAPE's rising to 2500-3000 J/kg, although shear remains on the low side. Day2 slight risk basically along and northwest of the Illinois River, where the shear will be a bit higher as it is closer to the incoming cold front, and severe weather threat will mainly be mid afternoon to early evening. With the front slowing down a tad, will keep any PoP's east of I-57 around 20% during the day, while likely PoP's around 60% found during the afternoon along/west of the Illinois River. Have maintained the 60-70% PoP's everywhere during the night as the front slowly moves through, and over the eastern CWA on Tuesday with some 80% values south of I-70 Tuesday. Severe weather threat on Tuesday appears minimal, and would be near the Indiana border if any did occur. LONG TERM...Wednesday through Sunday: A broad upper trough will be dominating much of the eastern half of the nation into the first part of the weekend, with cool conditions prevailing. The ECMWF has been persistent with a closed upper low forming by late Thursday over the Great Lakes, then lifting northward, while the GFS keeps a more progressive trough. Toward the end of the weekend, the trough will finally start to break down as an upper low digs southward across the Pacific Northwest, causing rising heights over the center of the nation. Most challenging area in this forecast period is with rain on Wednesday. The tail end of the NAM is trending toward the solution favored by the ECMWF and GEM for the last few days, with a surface low riding northeast along the base of the trough, although the NAM is much further west with it. The GFS has keep its surface features much weaker and further east. Have kept the likely PoP's on Wednesday across the southeast third of the area, although the ECMWF/GEM solutions would likely require this to be expanded further northwest toward the I-55 corridor. Thursday and Friday, the rain will be much more scattered in nature, as weak troughs rotate around through the broad upper trough. Rain chances will diminish this weekend as the upper flow flattens. Geelhart && .AVIATION... ISSUED 1248 PM CDT Sun May 11 2014 Thunderstorms currently over south-central Iowa continue to move E/NE and will enter northwest Illinois after 20z. Current trajectory should take most of the storms just north of KPIA, so will only include VCTS between 22z and 02z. Further southeast, scattered storms are firing in the warm sector across southern Illinois. HRRR continues to suggest these cells will spread/develop northward into east-central Illinois this afternoon. Have therefore included VCTS at the remaining terminals between 21z and 02z, although KSPI may be missed by convection entirely if trends hold. Gusty S/SE winds will continue through the afternoon and will remain in the 10 to 15kt range tonight. Meanwhile, a 45kt 925mb jet will develop across the area overnight, warranting a low-level wind shear mention at the TAF sites. This momentum will mix to the surface after sunrise, resulting in gusty S/SW winds Monday morning. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT SUN MAY 11 2014 ILZ027>031-036-037-040-041-047-121100- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE ILLINOIS RIVER VALLEY LATE THIS AFTERNOON INTO THE EARLY EVENING AS A WARM FRONT LIFTS NORTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT AS WELL...MAINLY ALONG AND NORTHWEST OF A MACOMB TO PONTIAC LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT...TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE STORMS. AREAS ALONG AND WEST OF THE ILLINOIS RIVER WILL HAVE THE GREATEST CHANCE OF SEVERE WIND AND HAIL MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 8 PM. ILZ038-042>046-048>057-061>063-066>068-071>073-121100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD- MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE INCREASINGLY WARM AND HUMID AIRMASS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT INTO TUESDAY MORNING...TRIGGERING ANOTHER ROUND OF STORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
11 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A large metal building was destroyed and several trees were blown down in Middlesworth. A flag pole was bent at a 90 degree angle.
A machine shed was damaged and a power pole was blown over.
A machine shed was damaged.
A large tree and several power lines were blown down.
The roof and doors of a machine shed were blown off.
A power pole was snapped.
The hail caused roof, siding, and vehicle damage.
Very heavy rainfall of 2.50 to 3.00 inches between 1800 and 1900 CST resulted in rapid flash flooding in a small part of southeast Woodford County. Illinois Route 251 and County Road 9 west of Kappa were inundated with water 12 to 18 inches deep. Roads were closed for nearly three hours. The water receded quickly and the flooding ended by late evening.
Very heavy rainfall of 2.50 to 3.00 inches between 1800 and 1900 CST resulted in rapid flash flooding in a small part of northwest McLean County. County Road 8 near the north edge of Lake Bloomington and County Road 29 south of Gridley were inundated with water 12 to 18 inches deep. These roads, as well as several rural roads, were closed for nearly three hours. The water receded quickly and the flooding ended by late evening.
Hail lasted for 3 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518834, 518849, 518835, 518836, 518837, 518851, 518852, 518853, 518854, 518855, 518838, 518839, 518840, 518850, 518841, 518842, 523982, 523995, 518844.